Kansas, 2016

Flood and Damaging Wind in Kansas, August 29, 2016

August 29, 2016 · NWS ICT · 2 events in 2 counties and zones

A very moist and marginally unstable air mass enabled scattered thunderstorms to develop across Central and Southeast Kansas late in the afternoon. 50 inches, primarily in Barton County, where flooding occurred in and around Great Bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A very moist and marginally unstable air mass enabled scattered thunderstorms to develop across Central and Southeast Kansas late in the afternoon. The thunderstorms continued well into the evening and being slow-movers, a few locations received 2 to 2.50 inches, primarily in Barton County, where flooding occurred in and around Great Bend. An isolated severe thunderstorm produced a gust measured at 64 mph in Independence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 29, 1:58 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 29, 1:58 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
258 PM CDT MON AUG 29 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 251 PM CDT Mon Aug 29 2016

An upper shear axis over the central and southern High Plains may
drift only slightly northeastward tonight into Tuesday. This shear
axis is then progged to push slowly southward through
Kansas/Missouri Tuesday night into Wednesday, as an upper trough
deepens over the Great Lakes/Ohio Valley. A very moist, subtropical
airmass (PW's 1-2 standard deviations above the mean) will be in
place across the region through Wednesday, before a front pushes
some drier, less unstable air through from Wednesday night into
Thursday.

Scattered, diurnally-enhanced convection may diminish after sunset
across south-central/southeast Kansas. However, convection chances
will be most probable/persistent in a corridor along and just east
of the aforementioned shear axis from southwest through north-
central Kansas tonight, possibly expanding a bit further
east/northeast Tuesday. Pockets of heavy rainfall/localized flooding
can be expected with the slow-moving storm clusters, aided by weak
upper diffluent flow. Isolated strong wet downbursts will also be
possible in this weak shear environment. Shower/storm chances will
then become likely area-wide Tuesday night into Wednesday as the
shear axis begins a slow southward shift. Again, locally heavy
rainfall and localized flooding will be the main threats with this
activity, with isolated strong wet downbursts possible. Rain chances
should diminish from northeast to southwest from Wednesday night
into early Thursday, as drier air advects into the region.

.LONG TERM...(Friday through Monday)
Issued at 251 PM CDT Mon Aug 29 2016

GFES/ECMWF indicate upper ridging over the south-central CONUS at
the beginning of this extended period, will shift east to the
southeastern U.S., while a mean, positively-tilted upper trough
moves across the western states, affecting the northern/central
Plains by Sunday/Monday. Lee troughing and southerly return flow
should allow temperatures to climb to slightly above seasonal
averages by Sunday/Monday, just ahead of a cold frontal passage.
Isolated, mainly elevated convection is possible over the central
part of Kansas during the nighttime/morning hours this weekend. A
better chance of thunderstorms may arrive Monday pm/night, as the
cold front encounters rich gulf moisture, with our forecast area
in the right-rear quadrant of an upper level jet streak.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1228 PM CDT Mon Aug 29 2016

Light and variable winds will become light and southeasterly
across the area this afternoon and evening before becoming light
and variable once again overnight. Scattered showers and
thunderstorms are expected to develop within a moist and uncapped
airmass across the area by early afternoon with much of the
activity remaining diurnally driven. Locations across central KS
may see some lingering activity tonight where subtle H7
convergence was progged within the moist plume evident on water
vapor imagery.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  86  69  83 /  30  40  50  60
Hutchinson      68  84  67  81 /  50  60  60  60
Newton          69  84  67  81 /  30  50  60  60
ElDorado        70  85  68  83 /  30  50  50  60
Winfield-KWLD   70  87  69  85 /  20  40  40  60
Russell         66  82  65  80 /  60  60  60  60
Great Bend      66  82  65  81 /  60  60  60  60
Salina          69  83  68  81 /  50  60  60  60
McPherson       67  83  67  81 /  50  60  60  60
Coffeyville     71  91  70  85 /  20  30  30  60
Chanute         71  87  69  82 /  20  40  40  60
Iola            71  86  69  82 /  20  50  40  60
Parsons-KPPF    71  89  70  84 /  20  30  30  70

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...MWM
Hazardous weather outlook, Aug 29, 2:35 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT MON AUG 29 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
335 PM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

CLUSTERS OF THUNDERSTORMS WILL PERSIST INTO TONIGHT...ESPECIALLY
ACROSS CENTRAL KANSAS WHERE LOCALLY HEAVY RAINFALL AND LOCALIZED
FLOODING IS POSSIBLE. AN ISOLATED STRONG STORM OR TWO IS ALSO
POSSIBLE WITH STRONG DOWNBURST WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODIC CHANCES FOR THUNDERSTORMS CAN BE EXPECTED TUESDAY THROUGH
WEDNESDAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL...LOCALIZED
FLOODING...AND ISOLATED STRONG DOWNBURST WIND GUSTS.

THUNDERSTORMS COULD AFFECT SOME OF THE REGION AGAIN FOR LATE
FRIDAY NIGHT INTO THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Aug 29, 1:03 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
203 PM CDT MON AUG 29 2016

KSZ033-048-291930-
ELLSWORTH KS-LINCOLN KS-
203 PM CDT MON AUG 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
  SOUTH CENTRAL LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 230 PM CDT

* AT 202 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR KANOPOLIS...MOVING NORTHWEST AT
  25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZED HAIL WILL BE POSSIBLE WITH
THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ELLSWORTH...KANOPOLIS...ELLSWORTH AIRPORT...
  KANOPOLIS STATE PARK AND KANOPOLIS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3875 9793 3870 9793 3860 9806 3882 9841
      3900 9816
TIME...MOT...LOC 1903Z 136DEG 21KT 3872 9805

MCGUIRE
Special weather statement, Aug 29, 2:37 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT MON AUG 29 2016

KSZ032-292100-
RUSSELL KS-
337 PM CDT MON AUG 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 400 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF RUSSELL...MOVING
  NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZED HAIL WILL BE POSSIBLE WITH
THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...BUNKER HILL AND RUSSELL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3898 9904 3913 9887 3888 9859 3874 9875
      3890 9904
TIME...MOT...LOC 2036Z 132DEG 10KT 3886 9874

MCGUIRE
Special weather statement, Aug 29, 3:17 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CDT MON AUG 29 2016

KSZ032-047-292200-
RUSSELL KS-BARTON KS-
417 PM CDT MON AUG 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS...
  BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 500 PM CDT

* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR
  GORHAM...OR 6 MILES WEST OF RUSSELL...MOVING NORTHWEST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...RUSSELL...HOISINGTON...ELLINWOOD...CLAFLIN...LUCAS...
  GORHAM...LURAY...DORRANCE...ALBERT...OLMITZ...MILBERGER...
  BUNKER HILL...PARADISE...GALATIA...SUSANK...WALDO...
  WILSON STATE PARK...WILSON LAKE AND ODIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS CAN PRODUCE PONDING OF WATER ON ROADWAYS IN A VERY
SHORT PERIOD OF TIME. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD
WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE
IMMINENT.

&&

LAT...LON 3913 9904 3913 9849 3827 9848 3827 9903
TIME...MOT...LOC 2116Z 126DEG 17KT 3886 9896

METZGER
Local storm report, Aug 29, 4:08 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
508 PM CDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     FLOOD            WNW GREAT BEND          38.36N 98.81W
08/29/2016                   BARTON             KS   TRAINED SPOTTER

            WATER ACROSS THE ROAD AT 10TH STREET AND PATTON ROAD.

&&

METZGER

The radar

The Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Barton

When
August 29, 4:10 PM CST to 10:00 PM CST
Where
Barton County, 2.25 mi WSW of Great Bend to 1 mi WNW of Great Bend
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.358, -98.808

In Great Bend, W. 10th St was flooded 6 inches deep. The spotter reported 2.30 inches, most of which occurred in around an hour. Flooding also occurred at the W. 10th St/Patton Rd Intersection.

Thunderstorm Wind, Montgomery

When
August 29, 6:48 PM CST to 6:50 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
37.230, -95.710

The gust was measured at Independence Airport.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655491, 655493.